Georgia, 2004

Damaging Winds and Heavy Rain in Georgia, May 31, 2004

May 31, 2004 · NWS FFC · 12 events in 10 counties and zones

11 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 8:06 PM EST, 5 hours 59 minutes earlier.

Area forecast discussion, May 30, 8:06 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
906 PM EDT SUN MAY 30 2004

.UPDATED...
SQUALL LINE OF STRONG/SEVERE STORMS FROM EASTERN ILLINOIS TO
EASTERN TEXAS STEADILY MOVING EAST. STILL EXPECT A WEAKENING
CONVECTIVE SQUALL LINE TO REACH EXTREME NORTHWEST GA LATE TONIGHT/
EARLY MONDAY...AROUND 08-09Z. ISOLATED SEVERE STORMS POSSIBLE.
CURRENT FORECAST WITH GOOD CHANCE TO LIKELY POPS NORTH SECTS FOR
LATE TONIGHT STILL LOOK GOOD. PLAN TO UPDATE FORECAST BETWEEN 10-11
PM TO DROP REFERENCE TO EVENING. NO OTHER CHANGES PLANNED AT THIS
TIME.

&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 5:45 PM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT SUN MAY 30 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
645 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST GEORGIA LATE
TONIGHT...

.SYNOPSIS...
A LATE SPRING COLD FRONT WILL MOVE TO NEAR THE TENNESSEE...GEORGIA
BORDER LATE TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE WILL ALSO MOVE
SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TONIGHT WILL BE WIND
GUSTS OF 60 MPH OR GREATER. ADDITIONAL HAZARDS WILL INCLUDE HEAVY
RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY AREA
FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM
BUCHANAN...TO DALTON. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WILL BE AFTER 4 AM EDT MONDAY.

.DISCUSSION...
THE LOW-LEVEL AIR MASS OVER GEORGIA IS VERY MOIST AND UNSTABLE. A
STRONG UPPER-LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT WILL
SWEEP SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA TONIGHT. NUMEROUS
STRONG TO SEVERE THUNDERSTORMS ARE ACCOMPANYING THIS SYSTEM THIS
EVENING AS IT MOVES THROUGH THE MIDWEST AND MIDSOUTH. THIS ACTIVITY
SHOULD EVOLVE INTO A MESOSCALE CONVECTIVE OVERNIGHT AS IT MOVES
SOUTHEAST THROUGH TENNESSEE...MISSISSIPPI...AND ALABAMA...MOVING
INTO NORTHWEST GEORGIA BETWEEN 4 AM AND SUNRISE. THE LEADING EDGE OF
THESE TYPE OF SYSTEMS ARE OFTEN ACCOMPANIED BY STRONG STRAIGHT LINE
WINDS. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY
RAIN CAN ALSO BE EXPECTED. CAPES UP TO 1000...LIFTED INDICES TO
-2...AN INCREASING LOW-LEVEL JET...AND SUFFICIENT SHEAR STILL IN
PLACE EARLY MONDAY SUGGEST THAT AMPLE DYNAMICS AND INSTABILITY WILL
BE PRESENT FOR THESE THUNDERSTORMS TO REMAIN SEVERE.
NONETHELESS...THE ACTIVITY SHOULD BE WEAKENING AS IT MOVES FURTHER
SOUTHEAST INTO GEORGIA SINCE IT WILL BE ARRIVING DURING THE EARLY
MORNING...COOLEST...MOST STABLE PART OF THE DAY. THE ACTIVITY IS
EXPECTED TO DROP BELOW SEVERE LEVELS AS IT MOVES FURTHER EAST TOWARD
ATLANTA AND ATHENS DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHWEST
GEORGIA SHOULD MONITOR WEATHER CONDITIONS OVERNIGHT AND BE READY FOR
POSSIBLE ACTIVATION LATE TONIGHT OR EARLY MONDAY.

.DAY TWO THROUGH DAY SEVEN...MEMORIAL DAY THROUGH SATURDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON...MAINLY
SOUTH OF A LA GRANGE...ATLANTA...ATHENS LINE ALONG EXISTING OUTFLOW
BOUNDARIES. THERE IS THE POTENTIAL FOR A FEW OF THESE TO BECOME
SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MAINLY CENTRAL
GEORGIA AGAIN MONDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS
ACROSS ALL OF NORTH AND CENTRAL GEORGIA AGAIN WEDNESDAY...MAINLY
DURING THE AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY ALSO BECOME
SEVERE. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED THURSDAY AND FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, May 31, 1:50 AM EST, 15 minutes before
GAZ001>004-310730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 AM EDT MON MAY 31 2004

GAZ001>004-310730-
250 AM EDT MON MAY 31 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 330 AM EDT...

AT 246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 17 MILES NORTHWEST OF TRENTON TO 23 MILES
WEST OF RISING FAWN...MOVING EAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 330 AM EDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Dade

When
May 31, 2:05 AM EST
Where
Dade County, Trenton
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.867, -85.500

An amateur radio operator reported a measured wind gust of 60 mph in Trenton.

Thunderstorm Wind, Walker

When
May 31, 2:25 AM EST
Where
Walker County, La Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.700, -85.283

The Walker County 911 center reported that a couple of trees were blown down.

Thunderstorm Wind, Dade

When
May 31, 2:30 AM EST
Where
Dade County, Union
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.833, -85.517

The Dade County 911 center reported that several trees were blown down on Georgia Highway 11 between Union and Stewart Town.

Thunderstorm Wind, Catoosa

When
May 31, 2:30 AM EST to 2:51 AM EST
Where
Catoosa County, Ft Oglethorpe
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
34.950, -85.267

The Catoosa County 911 center reported that a couple of trees were blown down, one on a house and another on a vehicle in Fort Oglethorpe. In Graysville, power poles were snapped in two.

Thunderstorm Wind, Whitfield

When
May 31, 3:05 AM EST to 3:10 AM EST
Where
Whitfield County, Tunnel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.833, -85.050

The Whitfield County 911 center reported that several trees were down. An amateur radio operator reported that another tree was down near Varnell.

Heavy Rain, Whitfield

When
May 31, 3:10 AM EST
Where
Whitfield County, Dalton
Reported by
AMATEUR RADIO
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

An amatuer radio operator reported that heavy rain had resulted in some street flooding.

Thunderstorm Wind, Murray

When
May 31, 3:30 AM EST to 3:45 AM EST
Where
Murray County, Spring Place
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
34.750, -84.817

A trained spotter and cooperative observer for the National Weather Service reported that two large 8-10 inch diameter trees were blown down on Tibbs Road. The Murray County 911 center also reported that a couple of trees and power lines were blown down.

Thunderstorm Wind, Floyd

When
May 31, 3:45 AM EST
Where
Floyd County, Rome
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
34.250, -85.183

The Rome-News Tribune reported that a number of large trees were blown down from Rome to Silver Creek. The trees also brought down several power lines in the area. At one home in Rome, six large trees were uprooted with one landing on the house causing moderate damage to the garage.

Thunderstorm Wind, Fannin

When
May 31, 3:55 AM EST
Where
Fannin County, Mc Caysville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.983, -84.367

The Fannin County 911 center reported that a couple of trees were blown down.

Thunderstorm Wind, Union

When
May 31, 4:10 AM EST
Where
Union County, Ivy Log
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.967, -84.067

The Union County 911 center reported that a couple of trees were blown down.

Thunderstorm Wind, Towns

When
May 31, 4:35 AM EST
Where
Towns County, 3 mi N of Hiawassee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
35.000, -83.750

The Towns County 911 center reported that several trees and some power lines were down in the Upper Bell Road area on the east side of Chatuge Lake.

Thunderstorm Wind, Crisp

When
May 31, 9:46 AM EST
Where
Crisp County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
31.900, -83.800

The Cordele Dispatch reported that several trees and power lines were blown down around the county. The trees also brought down some power lines. One large Oak tree was blown down onto a mobile home causing extensive damage to the home. An adjacent vehicle was also damaged by the fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395629, 5395630, 5395685, 5395686, 5395691, 5395692, 5395687, 5395693, 5395688, 5395689, 5395690, 5395694.